Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 30, 2017, 8:56 PM MDT for De Baca County, Guadalupe County, Quay County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 8:56 PM MDT (02:56 UTC)
- Expired
- Jun 30, 2017, 11:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties De Baca County, NM, Guadalupe County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 54 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 4353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930 WGUS55 KABQ 010256 FFWABQ NMC011-019-037-010500- /O.NEW.KABQ.FF.W.0001.170701T0256Z-170701T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 856 PM MDT FRI JUN 30 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Northeastern De Baca County in east central New Mexico... Southwestern Quay County in east central New Mexico... East central Guadalupe County in east central New Mexico... * Until 1100 PM MDT. * At 852 PM MDT, Doppler radar indicated a large severe thunderstorm cluster producing torrential rain on and near the western end of the Caprock 10 to 20 miles west and northwest of House. Two to three inches of rain have already fallen. Flash flooding is expected. * Flash flooding will remain over mainly rural areas of northeastern De Baca...southwestern Quay and east central Guadalupe Counties. LAT...LON 3497 10405 3453 10396 3464 10441 3497 10435 $$ KJ
1 follow-up statement
078 WGUS75 KABQ 010504 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1104 PM MDT FRI JUN 30 2017 NMC011-019-037-010514- /O.EXP.KABQ.FF.W.0001.000000T0000Z-170701T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ De Baca-Quay-Guadalupe- 1104 PM MDT FRI JUN 30 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN DE BACA...SOUTHWESTERN QUAY AND EAST CENTRAL GUADALUPE COUNTIES HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3497 10405 3453 10396 3464 10441 3497 10435 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:44 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 30, 5:44 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Fri Jun 30 2017 .AVIATION... 00Z TAF CYCLE SHRA/TSRA have developed along the central mountain chain this afternoon, and across NE NM several storms have moved over lower elevations have increased in intensity. Large hail and gusty winds to 50kt will be possible with these storms through the evening. Brief MVFR cigs can be expected with these storms as well, though confidence is low that any taf site will take a direct hit. IFR cigs are expected to develop after midnight along and east of the central mt chain. Confidence is increasing that KLVS, KTCC and KROW will be impacted thru at least mid morning Saturday. Gap winds will return to KSAF and KABQ this evening as the front pushes west, with gusts near 35kt possible for ABQ. Will continue to evaluate the need for an AWW this evening. Strongest winds are expected between 03Z and 08Z. 34 && .PREV DISCUSSION...318 PM MDT Fri Jun 30 2017... .SYNOPSIS... A back door cold front will continue to spread cooler air, more humid air and heightened thunderstorm chances along and east of the central mountain chain through tonight. Strong to a few severe storms are expected across the high plains of northeast and east central New Mexico into the evening. Easterly gap winds will develop along the Rio Grande Valley this evening into Saturday morning as the cooler air mass builds westward. With a fresh inject of moisture, thunderstorm chances will favor areas between the Continental Divide and the central mountain chain Saturday, with continued storm activity in the east. Drier air will then spread back eastward and into western areas for Sunday limiting storm activity to areas along and east of the central mountain chain through Monday. A potentially more active thunderstorm pattern could set up for central and western New Mexico mid to late next week as the Four Corners high builds and centers just north of the state. && .DISCUSSION... Cooler air mass gradually building westward along/toward the east slopes of the central mountain chain. East-west MSLP gradient will continue to strengthen through late afternoon/early evening before acute onset of easterly gaps winds along the Rio Grande Valley just before sunset. Instability axis along/just north of the frontal boundary from south of Roswell to vicinity of the Caprock where uncapped surface-based CAPE in the 2000-3000 J/kg range. Farther north, across northeast portions of the state, where 0-6km bulk shear values 45-50 kts beneath enhanced mid- level westerlies, on-going severe storms should gradually increase in coverage. Possible MCC development toward early evening but would like to see more of northwesterly component to mid- level flow to support sustained upscale organization. Went ahead and expanded chance PoP a bit farther south into the southeast plains. Westerly flow to gradually relax as the day progresses Saturday in response to gradually rising 500mb heights. Tomorrow's convective forecast will be largely if not entirely depend on how far west quality low level moisture reaches. Past experience/pattern recognition would favor areas east of the Divide to east slopes of the central mountain chain for initial midday development. Weaker steering winds should delay or perhaps limit the eastward extent of convection across the far eastern plains Saturday afternoon or evening. However, potential for at least isolated strong to severe storms given favorable directional vertical wind shear and would not completely rule out that potential along the east slopes of the Jemez Mountains and central valley corridor. Influence of drier westerlies returns to western NM on Sunday and quality of low level moisture will be significantly degraded west of the central mountain chain. If we do manage a few storms the will tend to drier side with dry lightning a concern. Beyond Sunday, the Four Corners high steadily strengthens and shifts north during the Independence Day holiday period and especially during the Wed/Thu period with a 598-599 dam high centered just north of the state. NE/E to SW/W steering flow for mid to late week will likely prove quite promising for storm coverage between the Divide and east slopes of the central mountain chain with the Rio Grande valley and WC/SW valleys often among the most favored areas in these patterns, while the far east will be least favored given steering flow considerations. Will anxiously watch potential for deeper sub- tropical moisture to spread into southern areas. KJ && .FIRE WEATHER... A back door cold front has invaded eastern NM, bringing temperatures back toward and even below normal values for late June. The front has also recharged the moisture with higher dewpoints and consequently higher RH. The front is also triggering thunderstorms along and just east of the northern and central mountains of NM, a trend that should continue into the evening with some strong to severe storms producing localized but hefty downpours. A stark boundary is hovering just near the central mountain chain, separating the hotter, drier airmass to the west where widespread 5 to 10 percent humidity is being observed. Into the evening the front should gain a second push, allowing gusty winds to spill into the Rio Grande valley with higher moisture accompanying. Excellent RH recovery should make a run to the Continental Divide overnight as the higher dewpoints advance westward. High pressure aloft will stay over Chihuahua on Saturday, and the surface winds will quickly veer southerly over the plains of NM through the afternoon with moisture standing its ground over the plains, but eroding some between the Continental Divide and the Rio Grande. Isolated to scattered storms will be possible along and east of the Continental Divide and will likely come easier over and east of the central mountain chain Saturday afternoon. Outside of any thunderstorm outflows, prevailing wind speeds will be light to moderate. Areas west of the Divide will suffer through the dryness again. Despite the moisture in the central to eastern zones, high Haines indices of 5 to 6 will be in place. Through Sunday high pressure aloft will slowly be drawn closer to the Chihuahua border with NM. Westerly flow looks as though it will win out, wrapping around the northern periphery of the high, and while speeds are expected to be light to moderate, the dewpoints should begin to fall some in central NM. This will shift any thunderstorm activity to more of a drier variety in western and portions of central NM. Isolated to scattered storms will still be the rule for areas along and east of the central mountain chain where moisture will attempt to stay better rooted. Temperatures in the east will rebound back toward seasonal averages, and this will reduce RH to near 15 to 20 percent. Into next week high pressure will gradually build over the Rockies with strengthening pressure heights. Through this time, low layer moisture will be attempting to slosh farther west into NM. With not much of a footprint into the state on Monday, it should inch westward each day, encompassing much of the east by mid week with some meager hints of subtropical moisture possibly even arriving over the southwestern mountains. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 30, 4:49 AM MDT, 16 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Fri Jun 30 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Fri Jun 30 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across the northeast third to half of New Mexico mid afternoon through the evening. Large hail, strong wind and a slight chance of tornadoes exist. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms across east central New Mexico Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across northeast New Mexico today due to severe weather. 50
In the hours before
Local storm report, Jun 30, 6:16 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 14 NW SEDAN 36.27N 103.33W
06/30/2017 E70 MPH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702068
JLPLocal storm report, Jun 30, 6:46 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
646 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST SEDAN 36.15N 103.13W
06/30/2017 E60 MPH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702069
JLPLocal storm report, Jun 30, 6:59 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
659 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 13 S MOUNT DORA 36.34N 103.51W
06/30/2017 M1.00 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702070
JLPLocal storm report, Jun 30, 8:04 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
804 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL NEWKIRK 35.07N 104.26W
06/30/2017 E0.88 INCH GUADALUPE NM PUBLIC
&&
EVENT NUMBER ABQ1702071
JLPLocal storm report, Jun 30, 8:17 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
817 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 13 SSE NEWKIRK 34.89N 104.19W
06/30/2017 E0.88 INCH GUADALUPE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702072
DAKLocal storm report, Jun 30, 8:49 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 16 ENE SUMNER LAKE 34.73N 104.14W
06/30/2017 E1.75 INCH DE BACA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702073
DAKThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:04 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 41 min |
| Jun 30, 6:10 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 50 min |
| Jun 30, 6:13 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 47 min |
| Jun 30, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 36 min |
| Jun 30, 6:45 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 45 min |
| Jun 30, 6:55 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 50 min |
| Jun 30, 6:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 48 min |
| Jun 30, 7:03 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 27 min |
| Jun 30, 7:29 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 46 min |
| Jun 30, 7:30 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 45 min |
| Jun 30, 7:42 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 33 min |
| Jun 30, 8:11 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay | 2 hr |
| Jun 30, 8:11 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay, Roosevelt | 49 min |
| Jun 30, 8:13 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 21 min |
| Jun 30, 8:58 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 47 min |
| Jun 30, 9:15 PM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Jun 30, 9:20 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 40 min |
| Jun 30, 9:40 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 50 min |
| Jun 30, 10:29 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 61 min |
| Jul 1, 1:53 PM MDT | Special Weather Statement | ABQ | Sandoval | 37 min |
| Jul 1, 2:30 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 1, 2:42 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Jul 1, 3:02 PM MDT | Special Weather Statement | ABQ | Lincoln | 28 min |
| Jul 1, 3:08 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 52 min |
| Jul 1, 3:11 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 1, 3:15 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 45 min |
| Jul 1, 3:24 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 18 min |
| Jul 1, 3:26 PM MDT | Severe Thunderstorm Warning | ABQ | McKinley, Sandoval | 49 min |
| Jul 1, 3:38 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 41 min |
| Jul 1, 3:47 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 43 min |
| Jul 1, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba, Sandoval | 42 min |
| Jul 1, 3:52 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jul 1, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 47 min |
| Jul 1, 4:14 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 46 min |
| Jul 1, 4:16 PM MDT | Special Weather Statement | ABQ | Valencia | 29 min |
| Jul 1, 4:43 PM MDT | Special Weather Statement | ABQ | Valencia | 32 min |
| Jul 1, 4:43 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 47 min |
| Jul 1, 4:44 PM MDT | Special Weather Statement | ABQ | Lincoln | 31 min |
| Jul 1, 4:47 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 28 min |
| Jul 1, 4:50 PM MDT | Special Weather Statement | ABQ | Torrance | 25 min |
| Jul 1, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 38 min |
| Jul 1, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 38 min |
| Jul 1, 5:11 PM MDT | Special Weather Statement | ABQ | Bernalillo | 34 min |
| Jul 1, 5:18 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| Jul 1, 5:27 PM MDT | Special Weather Statement | ABQ | Santa Fe | 33 min |
| Jul 1, 5:30 PM MDT | Special Weather Statement | ABQ | Torrance | 30 min |
| Jul 1, 5:33 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 15 min |
| Jul 1, 5:37 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 38 min |
| Jul 1, 5:40 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 17 min |
| Jul 1, 5:44 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 13 min |
| Jul 1, 5:45 PM MDT | Special Weather Statement | ABQ | Guadalupe | 30 min |
| Jul 1, 5:53 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 52 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.